Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

May 19, 2021Utah County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 19, 2021, 5:01 PM MDT for Utah County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 5:01 PM MDT (23:01 UTC)
Expired
May 19, 2021, 5:30 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS85 KSLC 192301
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT Wed May 19 2021
 
UTZ106-192330-
Utah Valley UT-
501 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY
INCLUDING UTAH LAKE UNTIL 530 PM MDT...

At 500 PM MDT, National Weather Service Doppler radar indicated a 
thunderstorm 11 miles south of Cedar Fort, or 22 miles northwest of 
Payson...moving northeast at 35 mph.

This storm will be capable of producing winds of 50 mph or greater on
Utah Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Utah Lake can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&
 
LAT...LON 4009 11213 4027 11216 4043 11194 4043 11181
      4033 11170 4017 11165
TIME...MOT...LOC 2300Z 232DEG 31KT 4017 11212 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 19, 4:34 PM MDT, 27 minutes earlier.

Area forecast discussion, May 19, 4:34 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
434 PM MDT Wed May 19 2021

.SYNOPSIS...
A low pressure system will move into the western Great Basin
Thursday, bringing strong southwesterly winds across much of
southern, central and eastern Utah into the weekend. A few
showers and thunderstorms are expected over mainly northern UT and
southwest Wyoming especially during the afternoon and early
evening hours today through Friday.

&&

.SHORT TERM (Through 12Z Saturday)...
Late this afternoon, isolated to widely scattered high-based
showers and thunderstorms have develop across the forecast area,
mainly over and downstream of the central Mountains, Wasatch
Plateau and the Uinta Mountains, with high based showers largely
resulting in virga across the west desert. This convection is
developing under upper-level divergence ahead of the low pressure
system moving into the Pacific Northwest, and developing in a very
dry sub-cloud environment. Thus the main threats from any
showers/thunderstorms or virga will be dry microbursts and
occasional lightning strikes. One threat we'll continue to monitor
is the possibility for some gusty outflow winds from
showers/virga making into the Wasatch Front this evening from the
showers/virga over the west desert this afternoon. If we see some
stronger winds into the Wasatch Front this evening, it would most
likely be between 5 and 8 PM.

Large upper-level low will dig into the western Great Basin on
Thursday bringing deep and strong southwesterly flow aloft across
the forecast area on Thursday. The low will move little into
Friday as it becomes nearly stationary over Nevada, maintaining
south-southwesterly flow over the forecast area, while shifting
the peak wind axis slightly farther east into eastern Utah. A
surface front will sneaks into northwest Utah Thursday,
undercutting the southwesterly aloft with lighter northwesterly
surface winds. Thus much of northwestern Utah will be removed from
the threat of stronger winds on Thursday. However, south and east
of this surface front, steep lapse rates and unidirectional flow
will result in efficient mixing of higher momentum air to the
surface. On Thursday the core of strongest winds will be located
over southwest Utah, with H7 winds around 50 knots. This combined
with the acceleration of the winds ahead of the surface front is
expected to result in wind gusts up to 65 mph across southwest
into western central Utah, likely centered near Milford. Although
locations from Cedar City to Delta are expected to see wind gusts
to around 58 mph. Thus a High Wind Warning has been issued for
this area. Otherwise, much of the rest of southern, central and
eastern Utah ahead of the surface front will be quite breezy,
with gusts 45 to 55 mph and Wind Advisories have been issued. By
Friday, a wave rotating around the eastern periphery of the parent
low will track across the state midday Friday, ushering in
subsidence and drying/clearing in its wake across much of southern
and eastern Utah. With this synoptic support for mixing stronger
winds to the surface, and the core of 700 mb winds shifting
eastward, have issued additional Wind Advisories across much of
southern, eastern and central Utah, and have issued a High Wind
Watch for the Swell to Castle Country areas. Confidence on
reaching gusts of 58 mph is only moderate across the Swell and
Castle Country, and would likely be limited to more elevated or
exposed sites. However, this could result in strong cross wind
impacts to I-70 over portions of the Swell. Thus will continue
to monitor forecast trends in this area for possible upgrade to a
Warning or converting to an Advisory.

Convection on Thursday is expected to be more limited to higher
terrain of the Uintas, and closer to the upper-level low, behind
the surface front, over northwest Utah near the Nevada boarder,
with dry conditions across the rest of the forecast area. By
Friday, convection may become more organized across northern Utah
ahead of wave lifting through and in the upper-level divergence
ahead of the parent trough pushing into eastern Nevada. While CAPE
appears marginal on Friday, and there is some question as to how
much dry air gets entrained ahead of the upper-level low, there is
a chance for stronger thunderstorms across northern Utah on
Friday, with some hail and gusty wind potential given steeper
lapse rates in the hail growth zone, and inverted-v profiles in
the sub-cloud layer. However, confidence is low in this potential
at this time.

.LONG TERM (After 12Z Saturday)...
The strong trough over Nevada is supported well by the nearly all
of the guidance with just a slight disagreement in the position.
The EOF shows that the main variance is reflected in a dipole of
varying heights from southwest to northeast which is most likely a
result of timing differences of the system finally lifting NE.
This variance in the clusters continues through Monday, albeit
weaker. The cluster tool gives high confidence in the trough
swinging across Utah and southwest Wyoming during the day Sunday,
with the brunt of dynamics from central Utah northward. After this
point, the flow across the western CONUS becomes more zonal to
slightly troughs, with perhaps a shortwave moving through Tuesday
night or Wednesday across northern Utah and Wyoming.

What does this mean for our weather? On Saturday most of the area
will remain under the dry slot to the east of this trough, although
temperatures will be cooler and finally the southerly winds will
have shifted east of the CWA save the Lake Powell region. As the
southern portion of the trough swings NE across the CWA on Sunday,
the PWs increase to over 0.50 of an inch across the northern half of
the forecast area with moderate 700mb cold advection along with good
500 vorticity advection and cold pool to support rather significant
instability. Have increase the PoPs and QPF from about Delta-Price
line northward and included thunderstorm as LIs fall below -1. Snow
levels will lower to between 7000-8000 ft across this area with
perhaps even lower levels during more intense precip. Potential for
a few to locally several inches of snow above 8000 ft across the
northern half of the area. At this time the valleys will likely see
0.10 to 0.20 of an inch of rain but locally over 0.30 of an inch
possible.

There are 70% of the members of the EPS and 65% of the GEFs showing
over a 0.10 of inch of rain at SLC Sunday.

Once this trough goes by mainly dry conditions are expected through
Tuesday with a chance of some precipitation near the Idaho border
Tuesday and Wednesday.

Temperatures will be about 15 degrees below normal Sunday in the
north and 5-10 degrees below normal in the south. However,
temperatures will warm by about 10 degrees between Sunday and Monday
and another 5 degrees or so on by Tuesday.

&&

.AVIATION...
KSLC...Light easterly winds will likely shift back to the
northwest by 23Z. However, high based-showers and thunderstorms
could impact the terminal between 23 and 01Z. Wind gust potential
to 35kt. Winds will shift to southerly by 02Z then increase
through about 10Z then shift to the NW by 11-12Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Isolated high-based showers and mainly
dry thunderstorms are expected from Milford southeast to Lake Powell
northeastward into southwest Wyoming until 03Z. Strong downbursts
and gusty outflow winds will be the main concern with this
convection.

&&

.FIRE WEATHER...
Critical fire weather conditions will continue today across much
of southern Utah, in generally dry and breezy southwesterly flow
ahead of a storm system moving into the Pacific Northwest. This
storm system will dig into the western Great Basin on Thursday and
will park it self over Nevada on Friday. Strong south-
southwesterly flow will develop across much of south and central
and eastern Utah Thursday and continue into Friday, with core of
strongest winds centered over southwest and west-central Utah
Thursday shifting eastward on Friday. This will create high-end
critical fire weather conditions with fairly widespread wind gusts
45 to 65 mph expected. The only change to Red Flag headlines was
to add zones 496 and 489 to the warnings based on the latest fuels
information giving near-critical conditions combined with the
high-end critical meteorological conditions expected.

Expect we will eventually need to extend Red Flag Warnings into
Saturday for some zones as it appears likely that at least
portions of eastern Utah remain embedded in the strong south-
southwesterly flow ahead of the slow moving low pressure system.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 10 AM Thursday to 9 PM MDT Friday for
     UTZ489-496.

     Wind Advisory from noon to 9 PM MDT Thursday for UTZ114-116-
     119>121-123-124-126>131.

     High Wind Watch from Friday morning through Friday evening for
     UTZ120-121-130.

     High Wind Warning from noon to 9 PM MDT Thursday for UTZ115-122.

     Red Flag Warning until 9 PM MDT Friday for UTZ495-497-498.

     Wind Advisory from 11 AM to 9 PM MDT Friday for UTZ114-115-118-
     119-122-126>129-131.

WY...None.

&&

SHORT TERM...Church
LONG TERM...Struthwolf
AVIATION...Struthwolf
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 19, 5:13 AM MDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
513 AM MDT Wed May 19 2021

UTZ101>131-WYZ021-201300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
513 AM MDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Winds will increase this afternoon as an area of low pressure
approaches from the northwest. This will create hazardous fire
weather conditions for southern and southwest Utah. Isolated
showers and thunderstorms are expected across mainly northern
Utah this afternoon, with gusty outflow winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwesterly winds are expected to strengthen Thursday with
windy to very windy conditions developing by afternoon across
central and southern Utah. These winds may cause areas of blowing
dust and choppy conditions on area waterways. There is a potential
for similar conditions to linger into at least Saturday.
Hazardous fire weather conditions will continue through Friday due
to a continuation of strong winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 19, 4:23 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
423 PM MDT Wed May 19 2021

UTZ113-114-192245-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
423 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUCHESNE COUNTY
UNTIL 445 PM MDT...

At 422 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Duchesne...moving northeast at 30 mph.

Strong microburst wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Roosevelt, Duchesne, Myton, Starvation Reservoir, Altamont, Upalco,
Arcadia, Talmage, Utahn and Bridgeland.

This includes the following highways...
 US Route 40 between mile markers 81 and 115.
 Utah Route 35 between mile markers 56 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4004 11042 4011 11053 4037 11047 4036 10998
      4014 10998
TIME...MOT...LOC 2222Z 233DEG 24KT 4012 11040

MPS
Special weather statement, May 19, 5:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT Wed May 19 2021

UTZ106-192330-
Utah Valley UT-
501 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY
INCLUDING UTAH LAKE UNTIL 530 PM MDT...

At 500 PM MDT, National Weather Service Doppler radar indicated a
thunderstorm 11 miles south of Cedar Fort, or 22 miles northwest of
Payson...moving northeast at 35 mph.

This storm will be capable of producing winds of 50 mph or greater on
Utah Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Utah Lake can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&

LAT...LON 4009 11213 4027 11216 4043 11194 4043 11181
      4033 11170 4017 11165
TIME...MOT...LOC 2300Z 232DEG 31KT 4017 11212

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:38 AM MDTHigh Wind WarningSLCBeaver, Iron, Juab, Millard, Washington34 hr
May 19, 10:38 AM MDTWind AdvisorySLCCarbon, Duchesne, Emery, Garfield, Iron, Juab and 7 more34 hr
May 19, 2:51 PM MDTHigh Wind WatchSLCCarbon, Emery, Garfield, Sevier, Wayne24 hr
May 19, 2:51 PM MDTWind AdvisorySLCBeaver, Box Elder, Carbon, Duchesne, Emery, Garfield and 14 more54 hr
May 19, 4:23 PM MDTSpecial Weather StatementSLCDuchesne22 min
May 19, 5:41 PM MDTSpecial Weather StatementSLCSalt Lake34 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.